Originally Posted by wjlost
I've had light to moderate asthma for several years, and did not require serious treatment (besides using Ventolin several times a week) until this winter, which was much worse.
My doctor perscribed Symbicort 160/4.5 (budesonide/formoterol, similar to Advair). It had a dramatic effect on me, I'm feeling much better, and I'm also very energetic (I guess that's the anxiety side effect in my case).
I am wondering whether I will be able to stop taking this medicine after several weeks, or should I get used to taking something like this from now on?
Has anyone stopped using Symbicort or Advair, and returned to a non-steroid medicine after a while?
If you're feeling that much better from it, I think you should stay on it. It depends on how your lungs are though. Your doctor might decide to do some pulmonary function testing to see how you're doing on the Symbicort. But many people stay on Advair/Symbicort no matter how they're feeling. It may just have to be something you get used to taking. Think of it this way - would you rather feel good and have to take medication twice a day, or would you rather feel horrible and be taking your reliever medication much more than once or twice a day?
However, some people can taper down their dosage of Advair or other inhaled corticosteroids and still have their asthma under good control. Like I said before, it depends on your doctor and your pulmonary function.
Is it the steroid part that you're worried about? A lot of people are ... but the inhaled steroids in Symbicort and Advair are nothing like prednisone or other oral steroids. The Symbicort you're taking has a local effect on your bronchi and decreases their inflammation. A very small amount is absorbed into your bloodstream, whereas, systemic corticosteroids like prednisone are absorbed into the blood and have an effect on the whole body. If you're still looking for a non-steroid alternative, there is Singulair, that works mainly for allergic asthmatics. If you have allergies, Singulair would probably be a good alternative. You should ask your doctor about it.